Kansas, 2011

Hail and Damaging Winds in Kansas, June 16, 2011

June 16, 2011 · NWS ICT · 10 events in 5 counties and zones

Two different sets of storms rolled across the central portions of Kansas during the early morning hours of June 16th. Shortly after sunrise, one lone storm moved east along interstate 70 producing a few reports of hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$22,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Two different sets of storms rolled across the central portions of Kansas during the early morning hours of June 16th. Shortly after sunrise, one lone storm moved east along interstate 70 producing a few reports of hail. A couple of hours later, a cluster of storms moved over an area to the southeast of a Cottonwood Falls to Wellington line. The main culprit for this round of storms would be wind. These storms produced wind speeds significant enough to down power poles and blow a portion of a roof off of a home.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 16, 5:33 AM CST, 2 hours 26 minutes earlier.

Area forecast discussion, Jun 16, 5:33 AM CST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
633 AM CDT THU JUN 16 2011

.AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
NUMEROUS TSRA GRADUALLY INCREASING FROM SRN NEBRASKA SE ACROSS NRN &
CNTRL KS TO SC KS IN ALIGNMENT WITH FAIRLY WELL-DEFINED SFC-850MB
MOISTURE AXIS. EXPECT TSRA TO PERSIST OVER MUCH OF CNTRL 1/3 OF KS TIL
~15Z WITH CB TOPS WARMING BY THAT TIME. GRADUALLY DIMINISHING CLOUD
COVER WILL INDUCE SE 9-13KT WINDS TO BECOME SLY & INCREASE TO 17-22KTS
OVER MOST AREAS BY 18Z WITH FURTHER INCREASING VELOCITIES LATE THIS
AFTERNOON. THIS HOWEVER WILL DESTABILIZE THE AIRMASS & WITH SLOW SE
MOVING COLD FRONT PROGGED TO APPROACH KS TURNPIKE EARLY THIS EVENING
TOWARD MOISTURE-RICH LWR AIRMASS SCT TSRA SHOULD REDEVELOP OVER ERN
1/2 OF KS LATE THIS AFETRNOON & CONTINUE THROUGHOUT THE EVENING. HAVE
LEFT SUCH MENTION OUT OF TAFS FOR NOW SO AS TO ALLOW SUCCESSOR CHANCE
TO EVALUATE SE PROGRESS OF FRONT.

&&

.PREV DISCUSSION... /ISSUED 250 AM CDT THU JUN 16 2011/

DISCUSSION...
A SUBTLE SHORTWAVE TROUGH EVIDENT ON THE 1.5 POTENTIAL VORTICITY
UNIT (PVU) SURFACE OVER NORTHERN NEW MEXICO IS PROGGED TO TRANSLATE
EASTWARD TODAY ARRIVING OVER THE GREAT PLAINS THIS AFTERNOON. AHEAD
OF THIS FEATURE...LOW PRESSURE AT THE SURFACE OVER SOUTHEAST
COLORADO IS EXPECTED TO DEEPEN ALLOWING A WARM FRONT OVER PORTIONS
OF CENTRAL KANSAS TO BECOME BETTER DEFINED. THIS FRONT MAY PROVIDE A FOCUS
FOR DEEP MOIST CONVECTION THIS AFTERNOON AND THE HIGHEST POPS WILL
REMAIN TIED TO THE EXPECTED POSITION OF THIS SUBTLE FRONTAL
BOUNDARY. FURTHER SOUTH...IT WILL BE DIFFICULT TO RULE OUT AN
ISOLATED THUNDERSTORM OR TWO WITHIN A DEEPLY MIXED BOUNDARY LAYER
HOWEVER THE STRENGTH OF THE CAP MAY FOIL OR THWART OUR CHANCES FOR DEEP
MOIST CONVECTION. IN ADDITION...EARLY MORNING CONVECTION MAY BE
ONGOING OR FESTERING ACROSS PORTIONS OF CENTRAL KANSAS WITHIN AREA
OF LOW-MID LVL WAA/H9-H8 MOISTURE TRANSPORT AND ANY LINGERING
OUTFLOW BOUNDARIES MAY PROVIDE ADDITIONAL OPPORTUNITIES FOR
THUNDERSTORM DEVELOPMENT...THEREFORE WILL BUMP POPS UP SLIGHTLY
ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS WHERE AN ISOLATED STORM OR
TWO WILL REMAIN POSSIBLE. THE EML IS PROGGED TO ADVECT
EAST-NORTHEAST ACROSS THE AREA OVERNIGHT PROVIDING A CAPPING
INVERSION FOR ALL BUT THE SOUTHEASTERN MOST COUNTIES.

FRIDAY-SATURDAY...ANOTHER ROUND OF DEEP MOIST CONVECTION IS
ANTICIPATED ALONG THE COLD FRONT FRIDAY AFTERNOON ACROSS PORTIONS OF
SOUTH CENTRAL AND SOUTHEAST KANSAS. THE PRIMARY CHANGE FROM THE
PREVIOUS FORECAST WAS TO LOWER MAXIMUM TEMPERATURES ACROSS CENTRAL
KANSAS WHERE EARLY AFTERNOON FROPA IS ANTICIPATED AND BUMP UP POPS
ALONG THE COLD FRONT WHERE WIDELY SCATTERED THUNDERSTORMS ARE
EXPECTED TO DEVELOP AROUND 21Z. MAINTAINED POPS THROUGH THE EVENING
HOURS ALONG THE ANTICIPATED FRONTAL LOCATION AS IT BECOMES
STATIONARY WITHIN AREA OF OF H7 WAA/310K ISENTROPIC ASCENT
DOWNSTREAM OF H85 THETA-E AXIS. THE FRONT WILL CONTINUE TO MEANDER
ACROSS THE AREA ON SATURDAY PROVIDING A FOCUS FOR ADDITIONAL SHOWERS
AND THUNDERSTORMS. TRYING TO PINPOINT THE LOCATION OF THE FRONT WILL
REMAIN A CHALLENGE AND WILL KEEP LOW POPS ACROSS MUCH OF THE AREA AS
ANOTHER SHORTWAVE TROUGH IS PROGGED TO MOVE OUT OF THE ROCKIES AND
INTO THE PLAINS.

SUN-WED...AN H5 TROUGH OVER THE ROCKIES AT THE BEGINNING OF THE
PERIOD WILL TRANSLATE EAST ACROSS THE PLAINS EARLY IN THE WEEK
BRINGING INCREASING CHANCES OF DEEP MOIST CONVECTION AND MORE
SEASONABLE TEMPERATURES TO THE GREAT PLAINS.

MWM

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    99  75  98  72 /  30  20  30  20
HUTCHINSON      98  73  92  70 /  30  20  20  20
NEWTON          96  74  96  71 /  40  20  30  20
ELDORADO        96  73 101  71 /  40  20  20  30
WINFIELD-KWLD   98  76 103  74 /  20  20  20  30
RUSSELL         93  70  87  64 /  30  20  10  10
GREAT BEND      97  72  88  66 /  20  20  10  10
SALINA          91  73  90  68 /  50  20  20  10
MCPHERSON       95  73  90  69 /  40  20  20  20
COFFEYVILLE     94  75  98  75 /  40  20  10  20
CHANUTE         92  72  97  74 /  50  30  10  20
IOLA            91  71  96  73 /  50  30  10  20
PARSONS-KPPF    93  74  97  75 /  40  30  10  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 16, 3:33 AM CST, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
433 AM CDT THU JUN 16 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-171200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
433 AM CDT THU JUN 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL IMPACT MUCH OF THE AREA THIS MORNING
WITH THE BEST COVERAGE EXPECTED NORTH AND EAST OF A LINE FROM
RUSSELL TO HUTCHINSON TO WINFIELD. A FEW STRONG STORMS WITH HAIL
UP TO ONE INCH IN DIAMETER AND GUSTY WINDS WILL BE THE PRIMARY
THREATS THIS MORNING. ISOLATED THUNDERSTORMS MAY DEVELOP ALONG A
DRYLINE ACROSS WESTERN KANSAS AND SPREAD EAST THIS AFTERNOON AND EVENING.
SOME OF THESE STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STATIONARY FRONT WILL MEANDER OVER CENTRAL AND SOUTH CENTRAL
KANSAS THROUGH THE WEEKEND WITH SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS REMAINING POSSIBLE. MORE WIDESPREAD THUNDERSTORM
ACTIVITY IS EXPECTED EARLY NEXT WEEK AS AN UPPER LEVEL STORM
SYSTEM APPROACHES THE AREA. SOME STRONG TO SEVERE STORMS APPEAR
POSSIBLE THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK.

AS TEMPERATURES CLIMB INTO THE UPPER 90S ACROSS PORTIONS OF THE
AREA THROUGH THE WEEKEND...HEAT INDICES MAY EXCEED 100 ACROSS MAINLY
SOUTH CENTRAL AND SOUTHEAST KANSAS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

MWM

In the hours before

Special weather statement, Jun 16, 3:44 AM CST, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
444 AM CDT THU JUN 16 2011

KSZ051-161015-
MCPHERSON-
444 AM CDT THU JUN 16 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR MCPHERSON COUNTY...

AT 439 AM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR MARQUETTE...OR 14 MILES NORTHWEST OF MCPHERSON...AND MOVING
SOUTHEAST AT 25 MPH.

PENNY TO NICKEL SIZE HAIL IS POSSIBLE WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

MCGUIRE
Special weather statement, Jun 16, 4:19 AM CST, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
519 AM CDT THU JUN 16 2011

KSZ051-052-161045-
MARION-MCPHERSON-
519 AM CDT THU JUN 16 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR MARION AND MCPHERSON COUNTIES...

AT 513 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES SOUTH OF LINDSBORG...OR 8 MILES NORTH
OF MCPHERSON...MOVING EAST AT 25 MPH.

PENNY TO NICKEL SIZED HAIL AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS
THUNDERSTORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

ES
Special weather statement, Jun 16, 7:14 AM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
814 AM CDT THU JUN 16 2011

KSZ032-033-048-161345-
ELLSWORTH-LINCOLN-RUSSELL-
814 AM CDT THU JUN 16 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR ELLSWORTH...LINCOLN AND RUSSELL COUNTIES...

AT 811 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES NORTH OF WILSON...OR 18 MILES NORTHWEST
OF ELLSWORTH...AND MOVING EAST AT 40 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

DUNTEN

The radar

The Grand Island radar (KUEX), 130 km away, was scanning. The volume nearest the first event began at 13:58 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 hail, 1 lightning, 1 heavy rain. Local standard time, as filed.

Hail, Lincoln

When
June 16, 7:59 AM CST
Where
Lincoln County, 0.87 mi NE of Barnard
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.190, -98.040

Lightning, Sedgwick

When
June 16, 10:18 AM CST
Where
Sedgwick County, 1.76 mi NW of Eastborough
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
37.720, -97.270

A woman was struck by lightning when it came through the window. She was treated at the scene and refused to be transported to the hospital.

Thunderstorm Wind, Butler

When
June 16, 10:42 AM CST
Where
Butler County, 3.02 mi NE of Rose Hill
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.600, -97.090

A power pole was blown down.

Heavy Rain, Chautauqua

When
June 16, 11:00 AM CST to 2:00 PM CST
Where
Chautauqua County, 4.54 mi N of Cedar Vale to 0.23 mi SSE of Chautauqua
Reported by
Trained Spotter
Coordinates
37.165, -96.487

Heavy rains caused minor flooding of rural land across the county.

Thunderstorm Wind, Butler

When
June 16, 11:21 AM CST
Where
Butler County, 3.89 mi SW of Latham
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.490, -96.700

A power pole was blown down.

Thunderstorm Wind, Cowley

When
June 16, 11:21 AM CST
Where
Cowley County, 4.99 mi E of Atlanta
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.440, -96.680

A power pole was blown down.

Thunderstorm Wind, Chautauqua

When
June 16, 11:38 AM CST
Where
Chautauqua County, 4.31 mi SE of Cedar Vale
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.060, -96.440

A trained spotter reported an estimated wind gust of 60 mph.

Thunderstorm Wind, Chautauqua

When
June 16, 11:38 AM CST
Where
Chautauqua County, 0.69 mi N of Cedar Vale
Measured
70 kt (81 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
37.110, -96.500

The estimated winds of 80 mph blew about 50 percent of a roof off of a home.

Thunderstorm Wind, Chautauqua

When
June 16, 11:51 AM CST
Where
Chautauqua County, 0.12 mi N of Cedar Vale
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
37.102, -96.500

Several street signs and tree limbs of 5 to 6 inches in diameter were snapped off of trees.

Thunderstorm Wind, Chautauqua

When
June 16, 12:20 PM CST
Where
Chautauqua County, Chautauqua
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.020, -96.180

Several 5 inch tree limbs were snapped off trees across the whole town.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 320637, 320639, 320640, 320654, 320641, 320643, 320644, 320646, 320651, 320653.